Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 53, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at May 12, 2017, 10:20 AM CDT for Gulf County, Florida. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2017, 10:20 AM CDT (15:20 UTC)
- Expired
- May 12, 2017, 11:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Tallahassee, FL
County Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587 WHUS42 KTAE 121520 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1120 AM EDT FRI MAY 12 2017 ...HIGH RISK OF RIP CURRENTS TODAY AT GULF COUNTY BEACHES... THE RIP CURRENT RISK WILL INCREASE THROUGH TODAY AS ONSHORE WINDS INCREASE. OTHERWISE, HIGHS ARE EXPECTED TO BE IN THE LOW 80S ALONG THE COAST WITH A CHANCE FOR RAIN ACROSS PANHANDLE BEACHES BEGINNING LATE THIS AFTERNOON. FLZ114-130400- /O.NEW.KTAE.RP.S.0053.170512T1520Z-170513T0400Z/ COASTAL GULF- 1120 AM EDT FRI MAY 12 2017 /1020 AM CDT FRI MAY 12 2017/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. * TIMING...UNTIL MIDNIGHT. * SURF HEIGHT...2 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 12, 10:07 AM CDT, 13 minutes earlier.
Area forecast discussion, May 12, 10:07 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1107 AM EDT Fri May 12 2017 .UPDATE... Increased chances of showers and thunderstorms across our northwestern areas this afternoon and early evening as latest CAM runs have come into better agreement on a cluster of storms moving eastward into southeast AL and inland FL Panhandle locations starting around 18-19Z. With SBCAPE values increasing to 1500-2000 J/kg and effective bulk shear around 30-40 kts during this time, a few of the storms could become strong to severe in these areas with hail and damaging winds being the main threats. Otherwise, the current forecast looks to be on track, and only minor adjustments were made through tonight. The highest chance of rainfall across most of our area, as showers and thunderstorms will be likely during this time along/ahead of a cold front. A marginal risk of severe weather will remain present through this time with hail and damaging winds possible in the strongest thunderstorms. && .PREV DISCUSSION [655 AM EDT]... .NEAR TERM [Through Today]... A closed upper low over Oklahoma early this morning will translate east southeastward into northern Mississippi this evening. At that time, the associated cold front will extend southwestward from a low over central Mississippi to the western Gulf. Showers and thunderstorms ahead of the front are expected to reach our western zones by late afternoon or early evening. While a strong to briefly severe thunderstorm is possible, the overall severe threat is low at this time. Highs will be in the mid to upper 80s. .SHORT TERM [Tonight Through Sunday]... The aforementioned cold front will continue through the Tri-State region overnight, with relatively high PoPs along its entire journey. While the consensus is that deep layer shear will hover around 40 knots, a rather weak LLJ and most importantly, diminishing instability will limit the overall severe threat with the line as it moves across the region. The SPC has kept the northwestern third of our region (nw of a line from Albany through Panama City) in a Marginal Risk through the overnight hours. On Saturday, a residual surface trough will remain across the region as what was the closed upper low moves slowly east as it remains loosely attached to the northern stream flow. This will likely result in at least some moisture transport around the back side of the surface trough/low across the GA/SC line that will combine with both the weak forcing from the trough and eventually a secondary cold front late in the afternoon. The SPC has placed the Suwannee Valley in a Marginal Risk for Saturday where afternoon destabilization coincident with deep layer shear around 40 knots could result in a few storms capable of producing damaging winds. Showers and storms should come to an end region-wide by midnight Saturday night with a dry and warm day expected on Sunday. .LONG TERM [Sunday Night Through Friday]... Deep layer ridging will prevail through next week, with highs climbing into the 90s each afternoon. .AVIATION [Through 12Z Saturday]... Patchy fog has developed across the region this morning, currently impacting the TLH terminal with LIFR cigs and vsbys. Otherwise, mostly MVFR conditions at the remaining terminals. VFR conditions should return by 15z as winds increase from the SW ahead of an approaching cold front. There is a chance for showers and TSTMs beginning this evening at DHN and spreading east to all terminals by daybreak Saturday. .MARINE... Small craft operators should exercise caution beginning this afternoon and lasting through Saturday as winds hover around 15 to 20 knots. Thereafter, winds and seas will be quite low for several days. .FIRE WEATHER... Aside from high dispersion values Saturday afternoon there are no fire weather concerns as moisture and rain chances increase the next few days. .HYDROLOGY... Average rainfall amounts through Saturday look to total around 0.5"-0.75". Some isolated higher amounts could be possible across parts of SW GA, SE AL, and the FL panhandle overnight, and possibly across the SE Big Bend Saturday afternoon. Still, these amounts ~1-2" would likely not result in any flooding issues. Thus there are no hydrology concerns over the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 88 69 83 63 87 / 10 50 50 20 0 Panama City 79 72 79 68 81 / 20 60 30 10 0 Dothan 85 67 80 63 86 / 50 70 50 10 0 Albany 87 68 81 63 86 / 40 70 60 10 0 Valdosta 89 68 83 62 86 / 0 50 60 30 0 Cross City 86 68 80 65 88 / 0 50 50 20 10 Apalachicola 82 72 79 67 84 / 10 50 40 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Lahr NEAR TERM...Barry SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Barry MARINE...Harrigan FIRE WEATHER...Barry HYDROLOGY...Harrigan
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 39 min |
| May 12, 3:59 PM CDT | Special Weather Statement | TAE | Holmes | 46 min |
| May 12, 4:10 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 12, 5:13 PM CDT | Special Weather Statement | TAE | Gadsden, Jackson | 62 min |
| May 12, 5:24 PM CDT | Special Weather Statement | TAE | Bay, Calhoun, Liberty, Washington | 51 min |
| May 12, 5:50 PM CDT | Special Marine Warning | TAE | 85 min | |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden | 43 min |
| May 12, 6:11 PM CDT | Special Weather Statement | TAE | Gulf, Liberty | 49 min |
| May 12, 6:36 PM CDT | Special Weather Statement | TAE | Franklin, Jefferson, Leon, Wakulla | 54 min |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 51 min |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.